Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 37, NWS Goodland, KS

July 8, 2019Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 8, 2019, 6:27 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2019, 6:27 PM MDT (00:27 UTC)
Expired
Jul 8, 2019, 7:00 PM MDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WFUS53 KGLD 090027
TORGLD
COC017-063-090100-
/O.NEW.KGLD.TO.W.0037.190709T0027Z-190709T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
627 PM MDT Mon Jul 8 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  North central Cheyenne County in east central Colorado...
  South central Kit Carson County in east central Colorado...

* Until 700 PM MDT.

* At 626 PM MDT, a confirmed tornado was located 17 miles south of
  Vona, or 17 miles south of Stratton, moving northeast at 20 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Cheyenne and south central Kit Carson Counties in
  east central Colorado.

This includes Highway 385 between mile markers 159 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3893 10273 3912 10281 3921 10239 3893 10231
TIME...MOT...LOC 0026Z 245DEG 17KT 3906 10268 

TORNADO...OBSERVED
HAIL...2.00IN

$$

024
2 follow-up statements
058 
WWUS53 KGLD 090040
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
640 PM MDT Mon Jul 8 2019

COC017-063-090100-
/O.CON.KGLD.TO.W.0037.000000T0000Z-190709T0100Z/
Cheyenne CO-Kit Carson CO-
640 PM MDT Mon Jul 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTH
CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
    
At 640 PM MDT, a confirmed tornado was located 16 miles south of
Stratton, moving east at 20 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Cheyenne and south central Kit Carson Counties in east
central Colorado.

This includes Highway 385 between mile markers 159 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3893 10273 3912 10281 3921 10239 3893 10231
TIME...MOT...LOC 0040Z 250DEG 17KT 3906 10259 

TORNADO...OBSERVED
HAIL...1.25IN

$$

024
372 
WWUS53 KGLD 090058
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
658 PM MDT Mon Jul 8 2019

COC017-063-090108-
/O.EXP.KGLD.TO.W.0037.000000T0000Z-190709T0100Z/
Cheyenne CO-Kit Carson CO-
658 PM MDT Mon Jul 8 2019

...THE TORNADO WARNING FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT 700 PM
MDT...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3893 10273 3912 10281 3921 10239 3893 10231
TIME...MOT...LOC 0058Z 245DEG 17KT 3910 10249 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 8, 5:31 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 8, 5:31 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Mon Jul 8 2019

.UPDATE...
Issued at 337 PM MDT Mon Jul 8 2019

Storms are moving into northeastern Colorado and northwestern
Kansas. Strong to severe storms are possible this afternoon and
into this evening with large hail, damaging winds, and localized
heavy rain possible in addition to flash flooding. A Severe
Thunderstorm Watch has been issued for the entire Tri- State area
until 10 PM MDT/11 PM CDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 1245 PM MDT Mon Jul 8 2019

This afternoon, with the push of a shortwave ahead of a trough
moving north of us, expecting to see some convection tonight. As
of latest SPC mesoanalysis, our CWA has an axis of instability
running diagonally from Yuma County, Colorado, to the border of
Greeley and Wichita County Kansas. Areas along and in the
northeastern-half of this area have the higher chances of severe
weather. Threats include large hail, damaging winds, and flash
flooding. Areas that received rainfall last night are in higher
risk of seeing potential flash flooding.

Tomorrow, dryer and warmer conditions are expected to prevail
over the Tri-State area, as high pressure moves in over the Tri-
State area. Daily highs will climb up into the low to mid 90s. Not
expecting any convection after 12z on Tuesday. Tuesday night, we
will see lows in the mid 50s to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 217 PM MDT Mon Jul 8 2019

Wednesday morning, a trough will continue to progress eastward over the Dakotas
and northern Nebraska with a weak ridge over the Bighorns in
Central Wyoming. High pressure will set up over the Central High
Plains through the day Wednesday as the ridge axis shifts slightly
east. Temperatures will be in the mid-80s for highs and the upper
50s to mid-60s for lows.

Thursday, the high will shift slightly east, centering over Central and eastern
Kansas and Oklahoma. Surface flow will become slightly south-
southwest during the day. High temperatures will rebound back into
the 90s for highs and the low 60s to low 70s for highs.

Long term model guidance suggests that the ridge will remain in
place over the Tri-State region through the end of the forecast.
Return flow around the high will bring some Gulf moisture into the
region. A few shortwaves moving through will bring a daily chance
for showers and storms, though areal coverage will be spotty at
best through Friday. Saturday and Sunday, there is a little better
chance at coverage of showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 530 PM MDT Mon Jul 8 2019

A line of thunderstorms in northeastern Colorado is slowly moving
to the east. Conditions will deteriorate to MVFR between 00z and
04Z as the storms move through the area. The terminal may
experience gusty thunderstorm winds during this time in addition
to reduced visibility due to heavy rain and lowered ceilings.
Conditions will return to VFR for the remainder of the night and
through the duration of the forecast period.

VFR conditions are expected to prevail at MCK terminal throughout
the start of the forecast period. Showers and thunderstorms are
expected to be in the area through 05Z which could lower
conditions to MVFR for a few hours. Conditions will improve to VFR
after showers and storms move through the area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...EV
LONG TERM...AW
AVIATION...AW
Hazardous weather outlook, Jul 8, 3:35 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
335 PM MDT Mon Jul 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
335 PM MDT Mon Jul 8 2019 /435 PM CDT Mon Jul 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are possible this afternoon and evening. A
Severe Thunderstorm Watch has been issued for the entire Tri-State
area until 10 PM MDT, 11 PM CDT.

Scattered storms this afternoon will become more widespread this
evening as they move across the region. Some of the stronger storms
will produce large hail and damaging winds this evening with heavy
rainfall expected as storms continue into north central Kansas and
south central Nebraska late this evening and into the overnight
hours. Localized flash flooding is possible, especially in areas
that received rainfall last night.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 8, 5:44 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             2 ENE BURLINGTON        39.32N 102.24W
07/08/2019  M0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

RRH
Special weather statement, Jul 8, 5:47 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
547 PM MDT Mon Jul 8 2019

COZ091-092-090015-
Kit Carson County CO-Cheyenne County CO-
547 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 615 PM
MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Seibert, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vona.

This includes Interstate 70 in Colorado between mile markers 410 and
419.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3896 10276 3907 10294 3936 10274 3920 10246
TIME...MOT...LOC 2347Z 216DEG 12KT 3908 10280

024
Local storm report, Jul 8, 5:49 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 WSW BURLINGTON        39.30N 102.29W
07/08/2019  M0.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH HAIL REPORTED BY
            SPOTTER IN BURLINGTON, COLORADO.

&&

EV
Special weather statement, Jul 8, 6:01 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT Mon Jul 8 2019

COZ091-KSZ013-090030-
Kit Carson County CO-Sherman KS-
601 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
WESTERN SHERMAN COUNTIES UNTIL 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kanorado, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodland, Kanorado and Ruleton.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 25.
 Interstate 70 in Colorado between mile markers 448 and 450.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado...and northwestern and west central Kansas.

LAT...LON 3951 10157 3914 10158 3913 10209 3945 10211
TIME...MOT...LOC 0001Z 274DEG 28KT 3931 10201

024
Local storm report, Jul 8, 6:16 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 NW STRATTON           39.32N 102.62W
07/08/2019  E0.70 INCH       KIT CARSON         CO   TRAINED SPOTTER

            HAIL UP TO DIME SIZE. TIME ESTIMATED BY
            RADAR. RELAYED VIA SOCIAL MEDIA.

&&

JBH
Special weather statement, Jul 8, 6:17 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
617 PM MDT Mon Jul 8 2019

COZ091-092-090045-
Kit Carson County CO-Cheyenne County CO-
617 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 645
PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Vona, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3896 10290 3920 10293 3925 10250 3895 10248
TIME...MOT...LOC 0017Z 266DEG 11KT 3907 10275

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:17 PM MDTSpecial Weather StatementGLDKit Carson28 min
Jul 8, 6:22 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson53 min
Jul 8, 6:51 PM MDTTornado WarningGLDYuma24 min
Jul 8, 6:59 PM MDTFlash Flood WarningGLDKit Carson3 hr
Jul 8, 7:05 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 8, 7:43 PM MDTSpecial Weather StatementGLDCheyenne32 min
Jul 8, 8:23 PM MDTFlash Flood WarningGLDCheyenne3 hr

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.